Alert archive / Oklahoma / Flash Flood Warnings in 2018
Flash Flood Warning 63, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Sep 21, 2018, 1:12 PM CDT for 6 counties in Oklahoma. It was in force for 7 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2018, 1:12 PM CDT (18:12 UTC)
- Expired
- Sep 21, 2018, 8:15 PM CDT
- In force
- 7 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, OK, Garvin County, OK, Johnston County, OK, Murray County, OK, Pontotoc County, OK, Stephens County, OK
The radar
The Norman radar (KTLX), 94 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 1:38 PM CDT | FLASH FLOOD | 4 East Of Sulphur, OK | FLOWING WATER OVER ROADWAY. |
| Sep 21, 1:53 PM CDT | FLASH FLOOD | Davis, OK | WATER UP TO THE FOUNDATION OF SEVERAL HOMES IN DAVIS. |
| Sep 21, 2:13 PM CDT | FLASH FLOOD | 2 Ssw Davis, OK | HIGHWAY 77 SOUTH OF DAVIS TO I-35 HAS BEEN SHUTDOWN BY ODOT. |
| Sep 21, 2:56 PM CDT | FLASH FLOOD | 1 Ne Ratliff City, OK | ROAD CLOSURE DUE TO HIGH WATER AT CARGO ROAD EAST OF RATLIFF CITY |
| Sep 21, 4:15 PM CDT | FLASH FLOOD | Roff, OK | ROAD PARTIALLY WASHED OUT/AWAY BY FLOOD WATERS. |
| Sep 21, 4:57 PM CDT | FLASH FLOOD | Ratliff City, OK | WINGATE ROAD, DELTA ROAD, INWOOD ROAD, SAMEDAN ROAD, LONGVIEW ROAD, CARGO ROAD, AND MOBIL ROADS IN OR NEAR RATLIFF CITY ARE CLOSED DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 6.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613
WGUS54 KOUN 211812
FFWOUN
OKC019-049-069-099-123-137-212115-
/O.NEW.KOUN.FF.W.0063.180921T1812Z-180921T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
112 PM CDT FRI SEP 21 2018
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Northwestern Johnston County in southeastern Oklahoma...
Central Garvin County in southern Oklahoma...
Stephens County in southern Oklahoma...
Northern Carter County in southern Oklahoma...
Southwestern Pontotoc County in east central Oklahoma...
Murray County in southern Oklahoma...
* Until 415 PM CDT.
* At 112 PM CDT, Doppler radar indicated heavy rain across the
warned area. Four to seven inches of rain have fallen. Flash
flooding is already occurring.
* Some locations that will experience flooding include...
Duncan, Pauls Valley, Sulphur, Marlow, Davis, Wynnewood, Comanche,
Stratford, Bray, Roff, Elmore City, Velma, Katie, Dougherty,
Foster, Tatums, Loco, Ratliff City, Hickory and Graham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3429 9799 3468 9801 3468 9749 3487 9683
3446 9682 3428 9733
$$
MAD1 follow-up statement
552
WGUS54 KOUN 212101
FFWOUN
OKC019-049-069-099-123-137-220115-
/O.EXT.KOUN.FF.W.0063.000000T0000Z-180922T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
401 PM CDT FRI SEP 21 2018
The National Weather Service in Norman has extended the
* Flash Flood Warning for...
Northwestern Johnston County in southeastern Oklahoma...
Central Garvin County in southern Oklahoma...
Stephens County in southern Oklahoma...
Northern Carter County in southern Oklahoma...
Southwestern Pontotoc County in east central Oklahoma...
Murray County in southern Oklahoma...
* Until 815 PM CDT.
* At 400 PM CDT, Doppler radar indicated heavy rain across the
warned area. Four to seven inches of rain have fallen. Flash
flooding is already occurring.
* Some locations that will experience flooding include...
Duncan, Pauls Valley, Sulphur, Marlow, Davis, Wynnewood, Comanche,
Stratford, Bray, Roff, Elmore City, Velma, Katie, Dougherty,
Foster, Tatums, Loco, Ratliff City, Hickory and Graham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3429 9799 3468 9801 3468 9749 3487 9683
3446 9682 3428 9733
$$
30What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 12:37 PM CDT, 35 minutes earlier.
Area forecast discussion, Sep 21, 12:37 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1237 PM CDT Fri Sep 21 2018
.DISCUSSION...
The 18Z aviation discussion follows....
&&
.AVIATION...
Widespread rain, some heavy, will continue over most of Oklahoma
and north Texas into the night. Some clearing is expected in
northern and far western Oklahoma, but timing is very
uncertain...most likely this afternoon or early evening just
outside the rain area. Elsewhere, low ceilings should persist at
least through midday tomorrow, along with periodically lowered
visibilities in rain. Overall, the basic trend this
evening/overnight will be a decrease in rainfall, and a
corresponding improvement in visibilities...although areas of BR
may prevent improvement overnight in some locations. A band of
heavy rain, possibly thunderstorms, is also forecast to form later
this afternoon between Vernon and Wichita Falls, Texas (extending
south from there), then move east along/south of the Red River,
affecting KSPS approximately 21Z to 01Z.
CmS
&&
.PREV DISCUSSION... /issued 608 AM CDT Fri Sep 21 2018/
DISCUSSION...
AVIATION...
For the 12z TAFs:
Periods of rain, occasionally heavy with visibility reductions
temporarily as low as 2 to 3 SM will occur at most TAF sites.
Gradual decrease in heavy rain potential will occur at most TAF
sites by later today. Thunderstorms are possible with occasional
lightning, but for most sites we handled this with VCTS. MVFR
ceilings should prevail through the TAF period except in northern
Oklahoma where a return to VFR is likely by late afternoon or
evening.
PREV DISCUSSION... /issued 353 AM CDT Fri Sep 21 2018/
DISCUSSION...
Heavy rainfall event continues to unfold with approaching cold
front, combined with phasing of northern/central plains s/wv trough
and weakening remnants of weak tropical disturbance. Greatest
influence of tropical moisture will remain confined to far southern
portions of Oklahoma and northern Texas late today through tomorrow
given delayed lower level return and advected layered precipitable
water trends. Highest QPF values are expected south of the OKC
metro, down toward Ardmore, Ada, and Durant and primarily from late
this afternoon through Saturday morning. Rainfall totals of 5 to 8
inches certainly appear possible over these areas. With heavier
precipitation ending across western parts of Oklahoma by evening, we
will move the expiration of the Flood Watch up to 00Z this evening
across the western-third or so of Oklahoma. Will keep rest of watch
going and let later shifts adjust as needed. 00Z NAM and last couple
runs of the ECM slow progression of southern wave over northern
Texas, allowing for heavy rainfall to potential last into much of
Saturday across the Red River Valley. Higher probabilities will be
maintained through the day.
In addition to the widespread rainfall, much cooler air will spread
into the region today and tonight. Below average temperatures will
be forecast through the weekend, with temperatures moderating on
Monday ahead of next frontal boundary. An evolving central U.S.
trough will be reflected at surface with passage of cold front on
Tuesday. Along with a downward trend in temperatures, rain chances
will return with this frontal boundary Tuesday into Wednesday. A
more clipper type system progd to dive into the northern plains
Wednesday into Thursday, allowing yet another front to move in late
in the week. This front has the potential to usher in the driest air
we have seen in quite some time, with dewpoints likely to fall into
the 40s over a larger area than currently forecast. With moisture
less abundant by this time, chances for showers and storms appears
lower and will keep pops at or below guidance values.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 75 59 71 60 / 100 90 40 20
Hobart OK 73 59 73 59 / 100 50 20 10
Wichita Falls TX 77 61 70 62 / 100 90 70 30
Gage OK 71 50 75 54 / 80 0 0 10
Ponca City OK 74 55 76 58 / 90 20 10 10
Durant OK 80 67 71 64 / 100 100 90 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday afternoon for OKZ018>020-023>032-
037>048-050>052.
Flood Watch until 7 PM CDT this evening for OKZ014>017-021-022-
033>036.
TX...Flood Watch through Saturday afternoon for TXZ084>090.
Flood Watch until 7 PM CDT this evening for TXZ083.
&&
14/23/23Hazardous weather outlook, Sep 21, 11:32 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1132 AM CDT Fri Sep 21 2018 OKZ004>048-050>052-TXZ083>090-221645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1132 AM CDT Fri Sep 21 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Heavy Rainfall and Flooding... Periods of rain will be heavy at times and this could cause flooding of low-lying and poorly drained areas. The greatest chance of flooding or flash flooding will be over the southern half of Oklahoma and north Texas. .Thunderstorms... A few thunderstorms are possible today. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Heavy Rainfall and Flooding... Heavy rain chances will continue through Saturday across southern Oklahoma and north Texas. This could cause flooding of low-lying and poorly drained areas. .Thunderstorms... A few thunderstorms are possible Saturday, mainly across southern Oklahoma and north Texas. Low chances of storms will return Monday and continue through next week. Severe storms are not expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Sep 21, 11:10 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1110 AM CDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 5 SSW DAVIS 34.41N 97.16W
09/21/2018 MURRAY OK OTHER FEDERAL
USGS GAGE ON HONEY CREEK MEASURED FLOOD WAVE WITH WATER
ONE FOOT OVER ROADWAY IN TURNER FALLS STATE PARK.
&&
TLINDLEYLocal storm report, Sep 21, 12:17 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1217 PM CDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM FLASH FLOOD 2 S PURCELL 34.98N 97.37W
09/21/2018 MCCLAIN OK BROADCAST MEDIA
SIGNIFICANT WATER OVER ROADWAY. FROM KOCO
TV.
&&
JPLocal storm report, Sep 21, 12:20 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1220 PM CDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM FLASH FLOOD 8 ENE HINTON 35.54N 98.24W
09/21/2018 CANADIAN OK TRAINED SPOTTER
SIGNIFICANT WATER OVER THE ROAD AT CHEROKEE
TRADING POST.
&&
JPLocal storm report, Sep 21, 12:34 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1234 PM CDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD ADA 34.77N 96.68W
09/21/2018 PONTOTOC OK PUBLIC
6-12 INCHES OF WATER OVER THE ROADS AROUND
PARTS OF TOWN.
&&
JPLocal storm report, Sep 21, 1:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
103 PM CDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM FLASH FLOOD TURNER FALLS 34.43N 97.15W
09/21/2018 MURRAY OK OTHER FEDERAL
USGS RIVER GAUGE SITE REPORTING 3 FT OF RAIN
OVER ROADWAY AT ENTRANCE TO THE PARK.
&&
JPLocal storm report, Sep 21, 1:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
110 PM CDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM FLASH FLOOD 1 S EDMOND 35.63N 97.48W
09/21/2018 OKLAHOMA OK LAW ENFORCEMENT
HIGH WATER ON ROAD REPORTED ON BROADWAY
BETWEEN 15TH AND 33RD.
&&
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:29 PM CDT | Special Weather Statement | OUN | Comanche, Cotton, Kiowa, Stephens, Tillman | 31 min |
| Sep 20, 8:09 PM CDT | Special Weather Statement | OUN | Caddo | 36 min |
| Sep 20, 8:30 PM CDT | Special Weather Statement | OUN | Custer | 30 min |
| Sep 20, 9:12 PM CDT | Special Weather Statement | OUN | Blaine | 33 min |
| Sep 20, 9:13 PM CDT | Special Weather Statement | OUN | Dewey | 32 min |
| Sep 20, 9:14 PM CDT | Special Weather Statement | OUN | Greer | 31 min |
| Sep 21, 7:57 AM CDT | Areal Flood Advisory | OUN | Coal, Johnston | 3 hr |
| Sep 21, 8:23 AM CDT | Flash Flood Warning | OUN | Atoka, Coal, Johnston, Pontotoc | 8 hr |
| Sep 21, 8:27 AM CDT | Areal Flood Advisory | OUN | Garvin, Murray, Pontotoc | 3 hr |
| Sep 21, 8:33 AM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa | 3 hr |
| Sep 21, 8:33 AM CDT | River Flood Warning | OUN | Carter, Garvin, Murray | 22 hr |
| Sep 21, 8:35 AM CDT | River Flood Warning | OUN | Carter, Johnston, Murray | 41 hr |
| Sep 21, 8:40 AM CDT | Areal Flood Advisory | OUN | Blaine, Caddo, Canadian, Kingfisher | 3 hr |
| Sep 21, 8:40 AM CDT | River Flood Warning | OUN | Cotton | 66 hr |
| Sep 21, 8:54 AM CDT | Areal Flood Advisory | OUN | Custer, Washita | 3 hr |
| Sep 21, 9:22 AM CDT | Areal Flood Advisory | OUN | Carter, Comanche, Cotton, Garvin, Grady, Harmon and 5 more | 3 hr |
| Sep 21, 9:45 AM CDT | Flash Flood Warning | OUN | Blaine, Canadian, Kingfisher | 8 hr |
| Sep 21, 9:52 AM CDT | Areal Flood Advisory | OUN | Cleveland, McClain, Oklahoma | 113 min |
| Sep 21, 10:03 AM CDT | Areal Flood Advisory | OUN | Carter, Johnston, Murray | 3 hr |
| Sep 21, 10:17 AM CDT | Flash Flood Warning | OUN | Carter, Garvin, Johnston, Murray, Pontotoc, Stephens | 3 hr |
| Sep 21, 10:39 AM CDT | Areal Flood Advisory | OUN | Lincoln, Payne | 6 hr |
| Sep 21, 10:49 AM CDT | Areal Flood Advisory | OUN | Coal, Hughes, Pontotoc | 3 hr |
| Sep 21, 11:47 AM CDT | Areal Flood Advisory | OUN | Cleveland, Garvin, McClain, Oklahoma | 3 hr |
| Sep 21, 12:00 PM CDT | Areal Flood Advisory | OUN | Carter, Jefferson, Johnston, Love, Marshall | 3 hr |
| Sep 21, 12:03 PM CDT | Flash Flood Warning | OUN | Cleveland, Garvin, McClain | 5 hr |
| Sep 21, 12:16 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Jefferson, Stephens, Tillman | 3 hr |
| Sep 21, 12:37 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa, Stephens | 3 hr |
| Sep 21, 12:50 PM CDT | Flash Flood Warning | OUN | Cleveland, McClain, Oklahoma | 4 hr |
| Sep 21, 12:57 PM CDT | Flash Flood Warning | OUN | Carter, Jefferson, Johnston, Love, Marshall, Murray and 1 more | 6 hr |
| Sep 21, 1:26 PM CDT | Flash Flood Warning | OUN | Coal, Hughes, Pontotoc | 3 hr |
| Sep 21, 2:10 PM CDT | River Flood Warning | OUN | Bryan | 3 days |
| Sep 21, 2:12 PM CDT | River Flood Warning | OUN | Atoka | 5 days |
| Sep 21, 2:24 PM CDT | Flash Flood Warning | OUN | Cotton, Jefferson | 3 hr |
| Sep 21, 2:29 PM CDT | Areal Flood Advisory | OUN | Comanche, Jackson, Kiowa, Tillman | 3 hr |
| Sep 21, 2:51 PM CDT | Areal Flood Advisory | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie, Seminole | 3 hr |
| Sep 21, 3:13 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Jefferson, Stephens, Tillman | 3 hr |
| Sep 21, 3:31 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa, Stephens | 3 hr |
| Sep 21, 3:48 PM CDT | Flash Flood Warning | OUN | Caddo, Comanche, Kiowa, Tillman | 3 hr |
| Sep 21, 4:15 PM CDT | Flash Flood Warning | OUN | Coal, Hughes, Pontotoc | 4 hr |
| Sep 21, 4:36 PM CDT | Flash Flood Warning | OUN | Atoka, Coal, Johnston, Pontotoc | 4 hr |
| Sep 21, 5:06 PM CDT | Areal Flood Warning | OUN | Cleveland, McClain, Oklahoma | 3 hr |
| Sep 21, 5:18 PM CDT | Areal Flood Warning | OUN | Cleveland, Garvin, McClain | 3 hr |
| Sep 21, 5:25 PM CDT | Areal Flood Warning | OUN | Cotton, Jefferson | 3 hr |
| Sep 21, 5:32 PM CDT | Areal Flood Advisory | OUN | Lincoln, Pottawatomie, Seminole | 3 hr |
| Sep 21, 5:35 PM CDT | Areal Flood Warning | OUN | Blaine, Canadian, Kingfisher | 3 hr |
| Sep 21, 5:42 PM CDT | Areal Flood Advisory | OUN | Grady | 3 hr |
| Sep 21, 6:05 PM CDT | Areal Flood Advisory | OUN | Atoka, Bryan, Johnston, Marshall | 3 hr |
| Sep 21, 6:48 PM CDT | Areal Flood Warning | OUN | Carter, Jefferson, Johnston, Love, Marshall, Murray | 4 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.